New York, 2003

Lightning Strikes in New York, August 10, 2003

August 10, 2003 · NWS ALY · 2 events in 1 county or zone

Lightning from a thunderstorm struck a pole next to a house on Harenburg Road in Rifton, Ulster County. The lightning was conducted through electrical wires and traveled into a nearby home striking a man in his basement.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$100,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Lightning from a thunderstorm struck a pole next to a house on Harenburg Road in Rifton, Ulster County. The lightning was conducted through electrical wires and traveled into a nearby home striking a man in his basement. The man was not seriously injured. Another lightning strike from the same storm struck a house on Glasco Turnpike in Saugherties, Ulster County. The house was set ablaze, destroying the home and killing two dogs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 10, 2:45 PM EST, 55 minutes earlier.

Area forecast discussion, Aug 10, 2:45 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
345 PM EDT SUN AUG 10 2003

WORKZONES AVAILABLE.

.DISC...ALREADY BUSY WITH WARNINGS AT THIS TIME. WHEN WILL IT EVER
END? IF IT DOESNT SOON...WE ALL MIGHT BE BUILDING ARKS HAVE
ALREADY ISSUED A FFW FOR SE SARATOGA AS FLOODING REPORTED THERE.
ACTIVITY HAS FORMED EARLIER THAN YESTERDAY. WE APPEAR TO BE IN A
TRUE TROPICAL AIR MASS AGAIN AS ONCE AGAIN...WE HAVE LOST OUR HAZE
AND CAN SEE THE CB PRODUCING THE FLOODS IN SE SARATOGA COUNTY FROM
OUR OFFICE. FOCUSING BOUNDARIES ARE HARD TO FIND TODAY...BUT IT
APPEARS ONE IS JUST TO THE WEST OF THE HUDSON VALLEY...AND ANOTHER
PERHAPS OVER WESTERN NY STATE. HAVE FOLLOWED A BLEND OF THE
ETA/GFS...WHICH PUSHES THESE BOUNDARIES (VERY SLOWLY EAST). AT THAT
SAME TIME...A NEW COLD FRONT...SLIDING OVER EASTERN CANADA...WILL
INTERACT WITH THIS SOUP SOMETIME TOMORROW AS IT APPROACHES NY STATE.
THIS FRONT IS FORECAST TO SLOWLY SLIP SOUTH AND EAST WITH TIME...BUT
NOT BEFORE LIKELY STALLING AWHILE ON TUESDAY. UNFORTUNATELY...FELT
COMPELLED TO THROW CHANCE BACK IN FOR EVERYWHERE ON WEDNESDAY. BY
THURSDAY...DRIER (BUT WARMER AIR) FINALLY INFILTRATES FROM CANADA.

.EXTENDED...AS USUAL SOME UNCERTAINTIES HAVE ARISEN. THE OLDER
MODELS...ESP THE EUROPEAN INDICATE A POSSIBLE HEATWAVE FOR THE
UPCOMING WEEKEND WITH LITTLE OR NO RAIN. HOWEVER...THE LATEST GFS
INDICATES ANOTHER TROUGH BRINGING A ROUND OF POSSIBLE UNSETTLED
WEATHER FOR NEXT SATURDAY. THIS TROUGH IS FORECAST TO MOVE EAST BY
SUNDAY...UNLIKE ITS PREDECCESOR. DUE TO CONSENSUS...WE (ALONG WITH
MY NEIGHBORING STATIONS) HAVE OPTED TO KEEP SATURDAY DRY FOR
NOW...AND AWAIT ANOTHER ROUND OF GUIDANCE BEFORE MENTIONING ANY
CHANCES ON SATURDAY.

.HYDROLOGICAL STATUS...RIGHT NOW...SE SARATOGA COUNTY UNDER THE GUN
AS UP TO 2 INCHES OF RAIN HAS FALLEN IN ABOUT AN HOUR...CAUSING
FLOODING FROM STILLWATER ON SOUTH. MORE HEAVY RAINERS FALLING ACROSS
THE CATSKILLS. WE ISSUED A NEW FFA EXCLUDING THE HUDSON
VALLEY...WHERE OUR ONE AND ONLY FFW IS TAKING PLACE. STILL BELIEVE
THE BIGGER THREAT OF FLOODING MIGHT BE OVER THE ELEVATED AREAS...BUT
STAY TUNED. MORE OF THE SAME CAN BE EXPECTED TOMORROW AND
TUESDAY...WITH THE ACTIVITY DIURNALLY DRIVEN.

.ALY...FLOOD WATCH
CTZ001-013-MAZ001-025-NYZ032-033-038>040-047-048-051-058-063-
082-VTZ013>015-110200-

HWJIV
Hazardous weather outlook, Aug 10, 3:55 AM EST, 11 hours 45 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-101045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
455 AM EDT SUN AUG 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...TODAY...NO SEVERE THUNDERSTORMS ARE FORECAST TODAY.
HOWEVER, TORRENTIAL RAINFALL IS POSSIBLE WITH SHOWERS AND
THUNDERSTORMS, WHICH COULD PRODUCE FLASH FLOODING IN A FEW SPOTS,
ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Aug 10, 1:05 PM EST, 2 hours 35 minutes before
NYZ041-050-084-101830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
205 PM EDT SUN AUG 10 2003

...STRONG THUNDERSTORMS IN SARATOGA AND WASHINGTON COUNTIES...

AT 205 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 2
MILES EAST OF ROUND LAKE...OR 4 MILES NORTHWEST OF
MECHANICVILLE...MOVING NORTHEAST AT 20 MPH. THIS
THUNDERSTORM...CAPABLE OF PRODUCING POSSIBLE WIND GUSTS IN EXCESS OF
30 MPH...AND TORRENTIAL RAIN...WILL BE NEAR...SARATOGA LAKE AND
SARATOGA SPRINGS AT 210 PM EDT...NORTH EASTON AT 225 PM EDT...
SCHUYLERVILLE AND NORTHUMBERLAND AT 230 PM EDT. UP TO AN INCH OF
RAINFALL CAN BE EXPECTED WITH THIS STORM. THIS RAINFALL WILL CAUSE
PONDING ON SOME ROADWAYS AND FURTHER RISES ON CREEKS...INCLUDING THE
KAYDEROSSERAS.

The radar

The Albany radar (KENX), 79 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Ulster

When
August 10, 3:40 PM EST
Where
Ulster County, Rifton
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
41.888, -74.259 (the zone’s center; the record gives no point)

Lightning, Ulster

When
August 10, 3:45 PM EST
Where
Ulster County, Saugerties
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
41.888, -74.259 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333603, 5333604.